Playlist

CNS Depressants: Dangerous Combinations (Nursing)

by Rhonda Lawes

My Notes
  • Required.
Save Cancel
    Learning Material 2
    • PDF
      Slides 01-07 Adverse Drug Reactions.pdf
    • PDF
      Download Lecture Overview
    Report mistake
    Transcript

    00:01 Okay, now let’s talk about CNS depressants and the dangerous combinations that they bring about.

    00:07 The reason CNS depressants are a problem is because CNS depressants, that means the central nervous system depressant, reduces my brain's ability to have a level of awareness and it makes me kind of sleepy and it definitely impairs your memory.

    00:22 So, sometimes people want that affect a little bit— we want you to be a little drowsy, we want some of that relief— but if you take 2 types of medications that both have CNS depressant effects, that’s a dangerous combination.

    00:37 So, let’s look at some of the medications.

    00:38 Now, look at this first of all. Alcohol is a drug.

    00:42 I know we like to think that it is not, but it is actually considered a drug and a CNS depressant.

    00:47 So, we don’t want to combine alcohol with something like a benzodiazepine which has another significant CNS depressant effect.

    00:55 When people combine alcohol and benzodiazepines or barbiturates you end up with a real risk of overdose or having significant CNS depressant effects that can be life threatening.

    01:09 Now, another one is a lot more available.

    01:11 Antihistamines like diphenhydramine.

    01:13 Now, you may know that from the name Benadryl, ut you don’t want anyone kicking back these drugs with alcohol.

    01:21 So, we’ve got alcohol, benzodiazepines, barbiturates, antihistamines, or opioid narcotics like morphine or heroin or oxycodone.

    01:30 We don’t want these in combination in any way, shape or form.

    01:34 So, if I’m on a benzodiazepine, you don’t also want to take something like Benadryl.

    01:38 If I’m on a barbiturate, you don’t want to take a drink of alcohol.

    01:41 So, you don’t want any of these drug categories taken at the same time.

    01:46 If you follow any of the news, you know that this is often how people overdose nadvertently or accidently because they mix CNS depressants, they take multiple pills, or multiple pills with alcohol.

    01:59 So, educate your patient so they clearly understand they should not combine these types of drugs.

    02:06 Now, we talked about CNS depressants and alcohol, let’s move on to vancomycin.

    02:11 Now, you see that picture on the screen.

    02:13 That’s a pretty graphic response right there.

    02:16 This is a hypersensitivity reaction.

    02:19 Now, when someone received vancomycin, we know that they have the possibility of experiencing this.

    02:24 We think it’s probably more like an allergic reaction or an anaphylactic reaction.

    02:28 It has a name—it’s been called this for a long time— Red Man Syndrome, and that comes from the rash that you see there.

    02:36 So, the patient, after the start of vancomycin, usually given IV, they get severe flushing, they get a rash, severe itching, their heart may race, and their blood pressure may drop.

    02:48 It’s pretty dramatic, but you know we can prevent this.

    02:52 We can minimize the risk of a patient having that type of reaction if we’ll just infuse it slowly and consider premedicating with acetaminophen (which is Tylenol) and maybe even some diphenhydramine (remember that’s that CNS that is an antihistamine).

    03:09 So, I want you to start thinking in your mind— we’ve already talked about adverse effects of alcohol, CNS depressants— now, we’re moving to vancomycin which is an IV.

    03:20 So, when someone starts to receive this medication, if they start to tell you that they are itching, they’re flushing, you need to slow down the rate of that IV administration.

    03:30 So, keep that in mind.

    03:31 These pictures will help that really stick out in your mind.

    03:34 We can help minimize the risk of this if we give it very slowly and we premedicate before we give it to them.


    About the Lecture

    The lecture CNS Depressants: Dangerous Combinations (Nursing) by Rhonda Lawes is from the course Pharmacology and Implications for Nursing.


    Included Quiz Questions

    1. Reduce the level of awareness
    2. Cause drowsiness
    3. Improve memory
    4. Reduce blood flow
    5. Act as an antiepileptic
    1. Diphenhydramine
    2. Acetaminophen
    3. Epinephrine
    4. Morphine
    5. Lorazepam
    1. Vancomycin
    2. Diphenhydramine
    3. Pentobarbital
    4. Oxycodone

    Author of lecture CNS Depressants: Dangerous Combinations (Nursing)

     Rhonda Lawes

    Rhonda Lawes


    Customer reviews

    (1)
    5,0 of 5 stars
    5 Stars
    5
    4 Stars
    0
    3 Stars
    0
    2 Stars
    0
    1  Star
    0